I have been on Cymbalta (30mg 2 X day) for a few weeks (about six) and my doctor gave me some Abilify samples (2mg) to try along with the Cymbalta. I have not been having irrational or psychotic thoughts, but I have been tired a lot. The hope is that the Abilify will give me some energy without side effects. I'm 57 year old male and have been on pain meds for five years due to disc issues, stenosis, severe arthritis, and fibromyalgia. Has anyone else had experience with taking Cymbalta and Abilify?
I'm not on the meds you're on. I take different ones.
However, if you're taking a more sedating SSRI (which CYMBALTA might actually be) then your lethargy and fatigue symptoms do not surprise me. I take CELEXA , another SSRI, and I get fatigue from it.
I don't know much about ABILIFY, just what I've read.
If I were you, I'd call my Doc and let him/her know of your reaction to the combo you're on. It could be that your meds need to be re-adjusted OR maybe you need something else?
Don't take abilify with Cymbalta! I take Cymbalta and then I was also put on abilify shortly before my family and I went on vacation to Disneyworld and it was the worst time I ever had! I felt like I was going to jump out of my skin! I was so agitated and could not sleep. I would pace at night!
I did get off abilify when I got back and am just on Cymbalta now and am better but I am experiencing things like headaches and heart palpitations so may be getting off Cymbalta, too.
Glad you posted that question. I have been on Cymbalta for over 10 years...
I don't remember in the beginning how it affected me. I still am very disorganized. I actually lost a job because of that. I get overwhelmed when I have to much to do and as a result I don't do anything. I also gained 50 lbs in the past 10 years. I looked on the Abilify website and there was a list of antidepressants that worked well with
Abilify but Cymbalta was not one of them. I'm going to check with my doctor.
Combining Cymbalta and Abilify is not a problem. I was on both for about 2 years, before changing Cymbalta for another antidepressant. Yes, Abilify can, but only definitely, cause a movement disorder called akathisia. It causes a restless feeling which could cause you to need to pace, or cross and uncross your legs... something like that. I did get akathisia but opted to stay on Abilify because it helped me so much. My pdoc added propranolol, a beta blocker that lowers blood pressure, decreases anxiety AND takes care of akathisia. The combination of propranolol with the Abilify allows me to continue with the Abilify.
We have to remember that every medication has possible side effects and everyone reacts differently regarding side effects. What you experience may be quite different from what everyone has posted. You might take Abilify and find that you have no side effects and it helps you and you will continue to take it. You might find that you get side effects that you can't tolerate and then you will quit it. The only way to find out is by trying it.
I was on Cymbalta 60mg once daily for Fibromyalgia & it truly helped with the muscle spasms. I did not notice any increase in my fatigue, which all Fibromyalgia pts. experience since it is one of many symptoms of this disorder. My psychiatrist also prescribed generic Adderall twice daily to help combat the fatigue & it does help tremendously. Be aware any amphetamine based drug can also awaken any OCD type behavior. Mine is smoking, on Adderall I will crave cigarettes, off Adderall I will only think about them occasionally. I chose to take the Adderall & keep my smoking to 1/2 pack/day. She also prescribed 1mg. of generic Klonopin for any additional muscle spasms in the evening PRN (as needed.) She then put me on a 2.5mg. trial of Abilify due to my complaints of BiPolar type symptoms. I eventually increased to 5mg. with no relief. Being an R.N., after 3 weeks of 5mg. I weaned myself off of the Abilify. My doc & I both agreed that it was possibly more PTSD than BiPolar. I did not have any increased fatigue on Abilify or any other symptoms. It didn't help me in any way, that's why I weaned off. So, I'm back to the previous regimen which works well for my Fibromyalgia. We are working on the PTSD with some biofeedback. I don't recall if you mentioned you were on any pain meds for the disc surgery or arthritis, if you are they may be contributing to your fatigue, but it is doubtful the Abilify is since it tends to have stimulative properties. It is my opinion (and only mine) that Adderall (not the extended release) may help you more & is far less costly. I started out on 5mg, twice daily 1 at 8 am & 1 at noon if I recall correctly. I am currently prescribed 30mg 2x's/day but only take 1/2 tablet, 15mg twice daily. My ploy to not have to spend as much or refill as often. Hope this helped.
The restlessness you experienced is called akathisia. I take Abilify and it causes that in me too. However, it works so well for my depression that I opted to take another pill to take care of the akathisia - propranolol, a beta blocker. It is working perfectly.
I took Cymbalta and Ability for about 3 years. I was lethargic and added Concerta for stimulation. I was also on other medications so I can't say it was caused by Cymbalta or Abilify.... or mild depression. Have you tried taking the Abilify at night?
My sister (married, age 56) was on 60 mg once a day of Cymbalta, plus 30 mg of abilify(for 6 years), plus lamectal (antipsychotic)..100mg twice a day. and 1 mg of zanax one per day... No longer covered by her Medicare, her psychiatrist took her off the cymbalta and abilify. Switched to prozac 40 mg once a day. Last day for cymbalta and abilify was Wednesday. She is having horrible throbbing , headaches, angry outbursts, crying, the "runs", nausea, panic, agitation. She cannot get to sleep and wakes up after 4 hours once she does get to sleep.
What she wants to know is whether or not she can take tylenol for the headaches? If not, what would help her through the withdrawal?
Ty all for sharing....it is good to know others have gone through the withdrawal and survived.
Funny, I take Abilify and just got it and am on Medicare and it's covered. The only thing on the list you had that I know Medicare doesn't cover is the xanax as NO benzos are covered by Medicare. Luckily they are generic and cheap. Are you sure she's on Medicare... maybe you mean Medicaid and I don't know what they cover.
On to your main point, yes take something for the headache. Most people who come off Cymbalta (which I have) talk about "head zaps" with the feel of electricity going through your brain especially when moving your eyes. Other than waiting and taking something for the headaches and diarrhea I don't have any ideas other than seeing the doctor.
I just weened myself off of abilify(15 mg} and cymbalta (60 mg).
I had to slowly lower the doses. It has only been weeks without either of them, but am starting to feel better.
I am dizzy, nauseous, have had head aches. All of which made me angry with the drug companies and doctors. No one would advise me.
Yesterday I felt the worst, and today I feel that the worst may be over.
I suffered a mental break down in 2010. Have been doing therapy for 5 years and no longer want to turn my emotions off.
Any help I can be to anyone else out there feeling the same would be an honor.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.